Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 201, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 22, 2009, 7:00 PM CDT for 4 counties in Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2009, 7:00 PM CDT (00:00 UTC)
- Expired
- Jul 22, 2009, 7:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 135 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 7:25 PM CDT | TSTM WND DMG | 11 Sw Lakin, KS | A 20 FOOT BY 20 FOOT LEAN-TO SHED WAS BLOWN AWAY. WIND GUSTS WERE ESTIMATED AT 70 MPH. |
| Jul 22, 7:25 PM CDT | HAIL 0.75 | 11 Sw Lakin, KS | THE WAS EXTENSIVE CROP DAMAGE AS THE HAIL WAS ACCOMPANIED WITH 60 TO 80 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 2622 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 230000
SVRDDC
KSC067-075-093-187-230045-
/O.NEW.KDDC.SV.W.0201.090723T0000Z-090723T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT WED JUL 22 2009
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN GRANT COUNTY IN SOUTHWEST KANSAS.
SOUTHEASTERN HAMILTON COUNTY IN SOUTHWEST KANSAS.
SOUTHWESTERN KEARNY COUNTY IN SOUTHWEST KANSAS.
NORTHEASTERN STANTON COUNTY IN SOUTHWEST KANSAS.
* UNTIL 745 PM CDT/645 PM MDT/
* AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
SOUTHWESTERN KEARNY COUNTY...OR 9 MILES SOUTHEAST OF KENDALL...
MOVING SOUTH AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL RESIDENCES OF NORTHEASTERN STANTON...NORTHWESTERN GRANT...
SOUTHEASTERN HAMILTON AND SOUTHWESTERN KEARNY COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
THIS WARNING EXTENDS THE PREVIOUS WARNING ISSUED FOR KEARNY
&&
LAT...LON 3787 10150 3784 10140 3760 10138 3757 10154
3766 10162 3776 10158
TIME...MOT...LOC 0000Z 019DEG 13KT 3782 10147
$$
FINCH1 follow-up statement
000
WWUS53 KDDC 230039
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT WED JUL 22 2009
KSC067-075-093-187-230049-
/O.EXP.KDDC.SV.W.0201.000000T0000Z-090723T0045Z/
HAMILTON KS-KEARNY KS-STANTON KS-GRANT KS-
739 PM CDT WED JUL 22 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRANT...
NORTHEASTERN STANTON...SOUTHWESTERN KEARNY AND SOUTHEASTERN HAMILTON
COUNTIES EXPIRES AT 745 PM CDT/645 PM MDT/...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHEASTERN STANTON...NORTHWESTERN
GRANT...SOUTHEASTERN HAMILTON AND SOUTHWESTERN KEARNY COUNTIES.
LAT...LON 3787 10150 3784 10140 3760 10138 3757 10154
3766 10162 3776 10158
TIME...MOT...LOC 0039Z 019DEG 13KT 3769 10153
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:55 PM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 22, 2:55 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 255 PM CDT WED JUL 22 2009 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGE WILL BE SLIGHT CHANCES FOR THUNDERSTORMS THE NEXT FEW DAYS. THE 12Z UPPER AIR ANALYSIS SHOWED THE WESTERN CONUS UPPER RIDGE CONTINUING IN PLACE WITH NORTHWEST FLOW OVER THE CENTRAL CONUS. WEAK DISTURBANCES CONTINUE TO RIDE OVER THE TOP OF THE RIDGE AND THEN MOVE SOUTHEAST INTO THE CENTRAL PLAINS. AT 500 MB A THERMAL TROUGH WAS EVIDENT OVER EASTERN WYOMING INTO CENTRAL COLORADO. AT THE SURFACE A WEAK LOW PRESSURE TROUGH WAS OVER FAR WESTERN KANSAS. LOW LEVEL MOISTURE HAS BEEN INCREASING ACROSS FAR WESTERN KANSAS AS SOUTHERLY FLOW INCREASES. SURFACE BASED CAPES HAVE BEEN INCREASING TO AOA 1500 J/KG FROM THE KANSAS/COLORADO BORDER AND FROM NORTHEAST COLORADO INTO WESTERN AND CENTRAL NEBRASKA. A FEW STORMS WERE BREAKING OUT OVER NEBRASKA AND THERE WAS A DECENT CU FIELD DEVELOPING OVER FAR WESTERN KANSAS ATTM. WILL KEEP THE BEST CHANCES...ALBEIT SLIGHT...OVER THE WESTERN AND NORTHERN SECTIONS OF THE CWA THIS EVENING. DEEP LAYER SHEAR IS MARGINAL BUT WITH THE INSTABILITY COULD BE ENOUGH TO SUPPORT AN ISOLATED SUPERCELL THIS EVENING. THURSDAY AFTERNOON AND EVENING SHOULD SEE SIMILAR CONDITIONS TO TODAY. A SURFACE LOW IS FORECAST TO DEVELOP ALONG THE KANSAS/COLORADO BORDER WITH A WEAK BOUNDARY EXTENDING EAST INTO WEST CENTRAL KANSAS. WOULD EXPECT TO SEE SOME WIDELY SCATTERED TO ISOLATED THUNDERSTORMS DEVELOPING ALONG THIS DURING THE AFTERNOON AND EVENINGS HOURS. THE GFS SHOWS BL DEWPOINTS DRYING OUT OVER A GOOD PART OF THE CWA WITH THE BEST LOW LEVEL MOISTURE CONFINED TO THE NORTHERN PORTIONS OF THE CWA SO WILL KEEP THE BEST CHANCES FOR THUNDERSTORMS IN THE NORTH. A STRONGER SHORTWAVE DISTURBANCE OVER WESTERN CANADA TODAY WILL DIVE INTO THE MIDWEST ON FRIDAY AFTERNOON. THIS WILL PUSH A COOL FRONT SOUTH INTO WESTERN KANSAS. THE GFS HAS THE FRONT INTO THE DDC CWA DURING THE AFTERNOON WHILE THE 12Z NAM IS A BIT SLOWER AND HAS IT JUST TO THE NORTH. THE GOING FORECAST FOR INCREASING POPS FRIDAY AFTERNOON LOOKS GOOD BUT HAVE TWEAKED THE GRIDS SLIGHTLY TO SHOW POPS INCREASING LATER IN THE AFTERNOON HOURS. DAYS 3-7... AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN ANCHORED ACROSS THE WESTERN CONUS TO BEGIN THE PERIOD SATURDAY WHICH WILL CONTINUE TO INFLUENCE A NORTHWESTERLY FLOW ALOFT ACROSS WESTERN KANSAS. MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT INDICATING THE UPPER LEVEL RIDGE BEGINNING TO EDGE BACK TO THE WEST BY EARLY NEXT WEEK AS AN UPPER LEVEL TROUGH OF LOW PRESSURE IN EASTERN CANADA BEGINS TO STRENGTHEN AND SINK SOUTH ACROSS THE GREAT LAKES REGION. MEANWHILE, A GENERAL NORTHWESTERLY FLOW ALOFT WILL PERSIST ACROSS WESTERN KANSAS THROUGH MUCH OF THE PERIOD. THIS WILL KEEP THE POSSIBILITY ALIVE FOR THUNDERSTORMS ACROSS PORTIONS OF WESTERN KANSAS VIRTUALLY EACH DAY INTO EARLY NEXT WEEK. ANY STORM DEVELOPMENT WILL BE MORE DIURNALLY DRIVEN WITH CONVECTION INITIATING ALONG THE FRONT RANGE OF THE ROCKIES AND THEN MOVING SOUTHEAST ACROSS THE WESTERN HIGH PLAINS. WILL KEEP A MENTION OF SLIGHT POPS TO COVER THIS. THE BETTER CHANCE FOR PRECIP DURING THE PERIOD LOOKS TO BE EARLY NEXT WEEK. BOTH THE GFS AND ECMWF INDICATE A MORE SIGNIFICANT UPPER LEVEL S/WAVE TROUGH MOVING FROM THE NORTHERN ROCKIES DOWN THROUGH THE UPPER NORTHWEST FLOW INTO THE CENTRAL PLAINS MONDAY. ALTHOUGH THE GFS IS A LITTLE MORE PROGRESSIVE THAN THE ECMWF, THEY BOTH SHOW THIS FEATURE HELPING TO PUSH A COLD FRONT SOUTH INTO WESTERN KANSAS SOMETIME DURING THE MONDAY TO MONDAY NIGHT TIME FRAME. COMBINED WITH INCREASED LOW LEVEL MOISTURE, THIS WILL PROVIDE THE CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS AREAS OF WESTERN KANSAS MONDAY INTO MONDAY NIGHT AND POSSIBLY EARLY TUESDAY. ENOUGH CONFIDENCE EXISTS TO INCREASE POPS UP INTO THE LOW END CHANCE CATEGORY BUT NO HIGHER WITH THE TIMING ISSUE OF THE FRONT STILL AN UNCERTAINTY. TEMPERATURES WILL REMAIN NEAR TO JUST BELOW NORMAL INTO EARLY NEXT WEEK. FOR SATURDAY, HIGHS WILL FALL OFF FROM FRIDAY AS SURFACE HIGH PRESSURE SINKS SOUTH INTO KANSAS IN WAKE OF A COLD FROPA. THE GFS AND ECMWF SHOW TEMPERATURES AT H85 RANGING FROM AROUND 20C ACROSS OUR EXTREME EAST TO THE MID 20S(C) ALONG THE COLORADO BORDER. HIGHS MAINLY IN THE 80S(F) TO NEAR 90F CAN BE EXPECTED SATURDAY. TEMPERATURES WILL REBOUND SUNDAY BUT ONLY SLIGHTLY AS SURFACE HIGH PRESSURE IS SLOW TO PULL AWAY FROM THE AREA. TEMPERATURES WILL AGAIN FALL TO JUST BELOW THE SEASONAL NORM THE EARLY PART OF NEXT WEEK AS THE NEXT COLD FRONT PUSHES THROUGH WESTERN KANSAS. WILL BUMP UP HIGHS A COUPLE DEGREES OR SO SUNDAY WITH FEW CHANGES ELSEWHERE. && AVIATION... A LEE SIDE TROUGH OF LOW PRESSURE WILL DEVELOP IN EASTERN COLORADO THIS EVENING AND STRENGTHEN OVERNIGHT. A FEW ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ALONG AND JUST AHEAD OF THE SURFACE TROUGH...MAINLY ALONG AND WEST OF A LINE FROM NEAR KGCK TO KHYS. WILL CARRY CBS AT KGCK AND KHYS DUE TO THE ISOLATED NATURE OF ANY THUNDERSTORM DEVELOPMENT. VFR CONDITIONS WILL PERSIST OUTSIDE OF ANY POSSIBLE CONVECTION THROUGH EARLY THURSDAY AFTERNOON. WINDS WILL BE LIGHT AND SOUTHERLY OVERNIGHT AT ALL TAF SITES, THEN BECOMING MORE SOUTHWESTERLY AT 15 TO 25KT BY LATE THURSDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 95 69 99 / 20 10 10 20 GCK 64 95 67 99 / 10 10 10 20 EHA 62 94 67 96 / 10 10 20 20 LBL 64 95 67 99 / 10 10 10 20 HYS 63 93 67 95 / 20 10 20 30 P28 65 94 71 98 / 10 10 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/32
Hazardous weather outlook, Jul 22, 3:36 AM CDT, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 336 AM CDT WED JUL 22 2009 KSZ030-031-043>046-061>066-074>081-084>090-231000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 336 AM CDT WED JUL 22 2009 /236 AM MDT WED JUL 22 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MAINLY THIS EVENING AND OVERNIGHT...NORTH OF A GARDEN CITY TO DODGE CITY AND PRATT LINE. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE BEST CHANCES FOR A FEW SEVERE THUNDERSTORMS IS ON FRIDAY AND FRIDAY NIGHT WITH A COLD FRONT...THEN AGAIN ON MONDAY NIGHT AND TUESDAY WITH ANOTHER COLD FRONT. OTHERWISE THERE IS ONLY A SLIGHT CHANCE FOR MAINLY LATE DAY THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
In the hours before
Special weather statement, Jul 22, 5:17 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
517 PM CDT WED JUL 22 2009
KSZ062-063-222300-
FINNEY-KEARNY-
517 PM CDT WED JUL 22 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY AND
NORTHWESTERN FINNEY COUNTIES...
AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF LYDIA...OR 18 MILES NORTHWEST OF
DEERFIELD...MOVING EAST AT 10 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3826 10142 3827 10123 3822 10091 3800 10093
3796 10130 3821 10146
TIME...MOT...LOC 2217Z 291DEG 8KT 3820 10129
FINCHLocal storm report, Jul 22, 6:09 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
609 PM CDT WED JUL 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 11 NNW LAKIN 38.09N 101.34W
07/22/2009 E0.88 INCH KEARNY KS PUBLIC
&&
JFINCHLocal storm report, Jul 22, 6:31 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
631 PM CDT WED JUL 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 4 WNW LAKIN 37.97N 101.32W
07/22/2009 E1.75 INCH KEARNY KS PUBLIC
&&
JFINCHLocal storm report, Jul 22, 6:45 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT WED JUL 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 10 NNW LAKIN 38.08N 101.33W
07/22/2009 E0.75 INCH KEARNY KS PUBLIC
&&
JFINCHLocal storm report, Jul 22, 6:54 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
654 PM CDT WED JUL 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 12 NW LAKIN 38.06N 101.41W
07/22/2009 E1.75 INCH KEARNY KS TRAINED SPOTTER
60 TO 70 MPH WINDS WERE ALSO ESTIMATED AROUND THE TIME OF
THE HAIL.
0555 PM TSTM WND GST 12 NW LAKIN 38.06N 101.41W
07/22/2009 E65.00 MPH KEARNY KS TRAINED SPOTTER
60 TO 70 MPH WINDS WERE ESTIMATED AND GOLFBALL SIZE HAIL
WAS ALSO REPORTED AT THIS LOCATION AROUND THIS TIME.
0600 PM HAIL 8 NW LAKIN 38.02N 101.36W
07/22/2009 E1.00 INCH KEARNY KS TRAINED SPOTTER
COPIOUS AMOUNTS OF DIME TO QUARTER SIZE HAIL ACCUMULATING
TO A 4 INCH DEPTH.
&&
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:14 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.